FDA Adds Boxed Warning To Leflunomide For Severe Liver Injury

July 13, 2010 — The rheumatoid arthritis drug leflunomide (Arava; sanofi-aventis) has received a boxed warning about the risk for severe liver injury, the US Food and Drug Administration (FDA) announced today.

The FDA added a boldface warning about severe liver injury to the drug’s label in 2003 but decided to escalate it in light of an agency review this year of adverse event reports associated with leflunomide. The FDA identified 49 cases of severe liver injury associated with the drug, including 14 cases of fatal liver failure, between August 2002 and May 2009, according to an alert sent today from MedWatch, the FDA’s safety information and adverse event reporting program.

Read More: http://www.medscape.com/viewarticle/725038
Read More: http://www.medpagetoday.com/ProductAlert/Prescriptions/21145

Rheumatoid Arthritis Guy has been on Arava for more than a year now. I think it’s time that I start doing some research on inventing that bionic liver!

10 Comments
10 comments
  1. Marcia Chastain says:

    Arava worked wonders for me. Within 4 weeks of starting it a cloud of pain just lifted off of me. Then liver enzymes rocketed up after 5 months on it. We stopped it and things returned to normal. The only time in 7 years of fighting RA that my liver tests changed. I’m not surprised their are looking at it again for liver damage.

    We increased my MTX for the next 11 months before I cried “uncle” and accepted Enbrel as treatment option. 2 1/2 years later I haven’t regretted Enbrel and have often wondered why I resisted as long as I did.

  2. Cathy says:

    I am not sure if this news comes on a good day or a bad day for me as I just heard back from my rheumatologist that she wants to add more meds at the next appointment. I did try Arava but it just didn’t work with my body.

    Looking forward to hearing your ideas on the bionic liver. :)

  3. VikiDgo says:

    This is concerning :( I have been on Arava for close to 10 years….but liver function tests have always been normal.
    I will have to discuss this with my rheumatologist.
    I took it in conjunction with Enbrel….which just stopped working this year. Tried Humira for 3 months no improvement.
    So just had my 1st infusion of Orencia week ago Wednesday.
    Really thought I felt better the next day, Can that be possible? Next infusion is next Wednesday….hopeful for continued improvement.

  4. Carla says:

    Just when you thought it would be safe to get back in the water. Keep us posted, RA Guy with what you find out. It might be time to look at some alternatives, especially with the number of serious flares you seem to be having, perhaps you could find something that worked better for you. Good luck!

  5. Lynn Rivers says:

    If Arava is the only liver stressing drug you take you likely won’t have a problem. The problems start when you combine it with other liver stressing drugs or illnesses. Most of the cases of fatal liver disease were in patients with pre-existing liver issues or taking other signifigantly liver toxic drugs in combination.

    Just be very careful what you take with it. Ie avoid alchohol Methotrexate, and NSAIDs with your Arava. Arava and the biologics seem to have no increased risk of liver injury. And of course get your blood tests at least every 6 weeks.

  6. Sunita Kulkarni says:

    I didn’t get on with either Leflunomide or Methotrexate. After a year of begging (UK National Health Service) I was put on Humira. I have to inject myself once every two weeks…but it has revolutionised my life. I can walk around normally. I still have problems with steps…but 6 months ago I was worried I’d end up in a wheel chair. There are side effects with all drugs, but liver function is not seen as a problem with a-TNF therapies. My psoriasis has cleared up (80%) which has made a huge difference to my self esteem. I’m not ready to be frumpy, or on crutches, or defined by a condition that doesn’t allow you to work.

    Sunita x

  7. Terry says:

    Pre RA days, I thought a side effect was a headache or diarrhea. These side effects are killing people, yet we are being given prescriptions left and right for this stuff. But its illegal to not wear your seat belt because that might kill you.

  8. VoicelessWonder says:

    I’ve been on MTX for a little over a year and last month added Arava to it. So far. The combo is working well. The study concerns me but I go for bloodwork monthly so if something goes wrong, we can catch it early.

  9. LisaD says:

    I was on Enbrel on and off(2 pregnancies) and always did very well on it. Then suddenly it’s not working…and I am put on Humira for 12 weeks with no effect…now we added Arava. I’m hoping that the Arava helps the Humira work. Anyone have any similarities? I’m getting disgusted and depressed that I am in such constant pain with absolutely no relief!!

  10. sue says:

    I was on arava for less than a week. Liver enzymes rocketed, pneumonia and dehydration were the result. Unfortunately mtx also caused me to have tremors and extreme lethargy. Humira is next, have to admit that I am very nervous about taking that one, but the rheumy is sure it won’t cause problems

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>